Alert archive / New York / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 50, NWS Burlington, VT

September 10, 2016St. Lawrence County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Sep 10, 2016, 8:23 PM EDT for St. Lawrence County, New York. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2016, 8:23 PM EDT (00:23 UTC)
Expired
Sep 10, 2016, 9:15 PM EDT
In force
52 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 86 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 8:37 PM EDTTSTM WND DMGHammond, NYTREES DOWN
Sep 10, 8:43 PM EDTTSTM WND DMG4 S Morristown, NYTREES AND WIRES DOWN IN BRIER HILL NY
Sep 10, 9:09 PM EDTTSTM WND GST 462 S Ogdensburg, NYMESONET STATION OGDENSBURG AIRPORT /KOGS/.
Sep 10, 9:09 PM EDTNON-TSTM WND GST 462 S Ogdensburg, NYMESONET STATION OGDENSBURG AIRPORT /KOGS/.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.4 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2016-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2016-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
776 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

379 
WUUS51 KBTV 110023
SVRBTV
NYC089-110115-
/O.NEW.KBTV.SV.W.0050.160911T0023Z-160911T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
823 PM EDT SAT SEP 10 2016

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ST. LAWRENCE COUNTY IN NORTHERN NEW YORK...

* UNTIL 915 PM EDT

* AT 822 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KRING POINT
  STATE PARK...MOVING NORTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  OGDENSBURG...HEUVELTON...EDWARDSVILLE...LISBON...DE PEYSTER...
  RENSSELAER FALLS...HAMMOND...SOUTH HAMMOND...NORTH HAMMOND...
  CHIPPEWA BAY...JACQUES CARTIER STATE PARK AND SCHERMERHORN LANDING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4441 7582 4441 7579 4442 7579 4442 7581
      4443 7577 4444 7578 4445 7575 4447 7577
      4447 7578 4451 7575 4476 7540 4476 7542
      4477 7541 4477 7538 4480 7534 4453 7525
      4437 7578 4439 7583
TIME...MOT...LOC 0022Z 242DEG 49KT 4441 7591 

HAIL...<.75IN
WIND...60MPH
 
$$

JMG
2 follow-up statements
839 
WWUS51 KBTV 110048
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
848 PM EDT SAT SEP 10 2016

NYC089-110115-
/O.CON.KBTV.SV.W.0050.000000T0000Z-160911T0115Z/
ST. LAWRENCE NY-
848 PM EDT SAT SEP 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR NORTHWESTERN ST. LAWRENCE COUNTY...

AT 846 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DE PEYSTER...
MOVING NORTHEAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
OGDENSBURG...HEUVELTON...EDWARDSVILLE...LISBON...DE PEYSTER...
RENSSELAER FALLS...HAMMOND...SOUTH HAMMOND...NORTH HAMMOND...CHIPPEWA
BAY...JACQUES CARTIER STATE PARK AND SCHERMERHORN LANDING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
BURLINGTON.

BOATERS ON THE SAINT LAWRENCE RIVER SHOULD SEEK SAFE HARBOR
IMMEDIATELY.

&&

LAT...LON 4441 7582 4441 7579 4442 7579 4442 7581
      4443 7577 4444 7578 4445 7575 4447 7577
      4447 7578 4451 7575 4476 7540 4476 7542
      4477 7541 4477 7538 4480 7534 4460 7528
      4437 7578 4439 7583
TIME...MOT...LOC 0046Z 242DEG 49KT 4456 7551 

HAIL...<.75IN
WIND...60MPH
 
$$

JMG
745 
WWUS51 KBTV 110111
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
911 PM EDT SAT SEP 10 2016

NYC089-110121-
/O.EXP.KBTV.SV.W.0050.000000T0000Z-160911T0115Z/
ST. LAWRENCE NY-
911 PM EDT SAT SEP 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ST. LAWRENCE
COUNTY WILL EXPIRE AT 915 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING IS MOVING OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE AT 915 PM.

LAT...LON 4441 7582 4441 7579 4442 7579 4442 7581
      4443 7577 4444 7578 4445 7575 4447 7577
      4447 7578 4451 7575 4476 7540 4476 7542
      4477 7541 4477 7538 4480 7534 4460 7528
      4437 7578 4439 7583
TIME...MOT...LOC 0111Z 242DEG 49KT 4472 7509 

$$

JMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 8:02 PM EDT, 21 minutes earlier.

Area forecast discussion, Sep 10, 8:02 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
802 PM EDT Sat Sep 10 2016

.SYNOPSIS...
A cold front will sweep across New York tonight reaching Vermont
around dawn accompanied by a band of showers and a few
thunderstorms, especially in northern New York, some with locally
heavy rain and gusty winds. The cold front will clear the area on
Sunday with gusty winds and drier and cooler weather. High
pressure will bring mostly sunny and seasonably mild weather
through Tuesday. A cold front on Wednesday will result in a taste
of fall for late week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 713 PM EDT Saturday...Modest updates to sky cover, pops and
sensible weather over the next 6 hours to account for current
observational trends. Warm front has lifted bodily northward and
is clearing north into southern Canada as of 700 pm with deepening
moist southerly flow now surging into the forecast area.
Meanwhile, a surface cold front is trudging steadily east across
the lower Great Lakes and is oriented along or just west of a line
of strong convection from Lake Ontario south and west through the
Buffalo metro area into northeast Ohio. Based off latest CAM
output, we've lowered pops considerably east of the St Lawrence
Valley until later this evening, after which the eastward progress
of the surface front will push the then weakening band of
showers/storms across the forecast area. With a deeply moist
airmass (PWATS to 2.0 inches) advecting atop the area, locally
heavy downpours will remain possible. However, it increasingly
appears the best threat of strong to locally severe storms will be
confined to the western slopes of the Adirondacks into the St.
Lawrence Valley where juxtaposition of lingering instability and
robust boundary layer wind fields will occur this evening in a
typical high shear/low CAPE environment. Indeed, latest KTYX VWP
profiles support recent hi-res model output suggesting 40-50 kt
southwesterly flow will occur in the 1-2 kft band immediately
preceding the line of showers/storms this evening in this area.
Thus any small low-topped line segments and/or short bowing
segments, if they develop, will be watched closely - generally in
the 8 pm to midnight time frame.

By later tonight, the weakening band of showers/isolated storms
will push steadily through the forecast area, pushing into our
eastern VT by sunrise or shortly thereafter. Current forecast low
temperatures and cloud cover/dewpoint fields largely remain on
track so little other changes needed at this point.

Prior discussion from 221 PM EDT Saturday...
Sunday: By sunrise...cold front is quickly approaching the
Champlain Valley with showers largely across VT quickly exiting as
cold front passes. Behind the front...developing strong cold air
advection under building high pressure will promote deep mixing
tapping into an exiting low/mid level jet around 30-40kt at
925-850mb. This should account for skies trending to partly sunny
by the afternoon and winds gusting through the day in the 25-35mph
range. After about a week of above normal temperatures, it will
seem cool BUT we'll finally see a return to near normal highs
ranging from the mid 60s to mid 70s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 221 PM EDT Saturday...Sunday night through Tuesday will be
largely dominated by high pressure building from the Ohio River
Valley into the Northeast before moving offshore with a warmer
return flow on Tuesday ahead of next cold front.

Mainly clear skies Sunday night with light winds and recent rainfall
will set the stage for dense radiational fog to develop in the climo
favored river valleys and mountain hollows. Also...new colder
airmass will help lower temps into the 40s with possibly some upper
30s in NEK and Adirondacks but 50s along the lake shore.

Highs Monday will be a few degrees milder than Sunday with plentiful
sunshine and lack of cold air advection...back to seasonable 70s.

Another mainly clear night on Monday night but one day removed from
precipitation and some slight gradient developing. Areas of fog
still likely but not as widespread as Sunday night/Monday morning
and not as cool.

On Tuesday...return flow and decent amount of sun until afternoon
will moderate temperature back to above seasonable levels in the mid
70s to lower 80s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 221 PM EDT Saturday...Not much change from what we've been
talking about the past few days. A strong cold front Tuesday
night/Wednesday brings fall to the north country with High
pressure dominating the rest of the work week.

Tuesday night through Wednesday we continue to highlight the
chance for some showers as strong cold front looks to swing
through. Overall the system is pretty progressive so rainfall not
looking to be a big deal, but behind the front strong cold air
advection with high pressure building southeastward from
south/central Canada will usher in a seasonally cold airmass which
will dominate our weather right through the end of the work week.

Clearing skies Wednesday night then mainly clear through early
Friday with some clouds thereafter as return flow begins as high
pressure begins to slides south and east. A cold night both Wed
and Thu Nights and a cool day on Thursday despite plenty of
sunshine. On Friday...temperatures moderate back to seasonable
levels.

The combination of departing ridge and approaching northern stream
trough means southwest flow with more clouds...milder temperatures
on Saturday and leaning toward dry conditions although conflicting
guidance lends to lower confidence by Saturday afternoon.

&&

.AVIATION /00Z Sunday THROUGH Thursday/...
Through 00Z Monday...Complex forecast with immediate concern
being a combination of showers and thunderstorms around the Saint
Lawrence Valley and LLWS from low level jet moving in from the
west. VFR conditions expect throughout most of the period,
exception of MVFR vis/cigs with showers and t-storms with cold
frontal passage 03Z-12Z.

Wind shear expected out of the SW at 35-45kts around 2kft at KMSS
and KSLK this evening before gusts develop after 06Z. LLWS also
possible at KMPV and KRUT mainly between 05Z-10Z, while channeling
up the Champlain Valley will keep surface winds higher, especially
with gusts developing at KBTV 06Z through the rest of the period.

Front and associated showers will exit east mid to late Sunday
morning. Clouds will diminish but wind gusts will remain with
sustained NW 10-15kts gusts 20-30kts throughout the day.

Outlook 00Z Monday through Thursday...

00z Mon-06z Wed: Mainly VFR under high pressure except LIFR
nocturnal fog possible SLK/MPV Sunday night and again Monday
night, mainly 06-13Z.

06z Wed-06z Thu: VFR with MVFR possible in showers associated
with a cold front.

06z Thu onward: VFR under high pressure.

&&

.MARINE...
Southerly winds have been increasing to 15 to 20 kts with gusts as
high as 29 knots at Diamond Island in the last hour ahead of a
strong cold front. Waves increasing to 1 to 3 feet on average but
again could be higher on the open waters tonight. That strong cold
front will reach Lake Champlain between 5 and 7 a.m. and may be
accompanied by a band of heavy showers lasting an hour or so along
with a chance of a thunderstorm and potentially locally stronger
winds. Behind the cold front on Sunday, winds will shift to SW
then gradually W then NW during the afternoon again around 15 to
25 knots.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...SLW
NEAR TERM...JMG/KGM/SLW
SHORT TERM...SLW
LONG TERM...SLW
AVIATION...KGM
MARINE...Verasamy
Hazardous weather outlook, Sep 10, 4:55 AM EDT, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
455 AM EDT SAT SEP 10 2016

NYZ026>031-034-035-087-VTZ001>012-016>019-110900-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
455 AM EDT SAT SEP 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS ARE EXPECTED TO THROUGH EARLY AFTERNOON TODAY FOLLOWED BY
A FEW THUNDERSTORMS IN THE ST. LAWRENCE VALLEY OF NEW YORK LATER
IN THE DAY INTO TONIGHT AND THERE IS A SLIGHT CHANCE THEY WILL BE
SEVERE...PRODUCING STRONG GUSTY WINDS ESPECIALLY IN NEW YORK. THE
SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE INTO VERMONT BY EARLY
SUNDAY MORNING BUT SHOULD BE WEAKER BY THAT POINT. OTHERWISE, A
BRIEF HEAVY DOWNPOURS WILL ACCOMPANY THE SHOWERS AND STORMS.

WINDS MAY GUST TO 25 TO 35 MPH ESPECIALLY IN THE CHAMPLAIN AND ST
LAWRENCE VALLEYS AND IN THE HIGHER TERRAIN LATE TODAY AND TONIGHT
CONTINUING EARLY SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 9:14 PM EDTSpecial Weather StatementBTVSt. Lawrence61 min
Sep 10, 10:50 PM EDTSpecial Weather StatementBTVSt. Lawrence55 min
Sep 10, 11:26 PM EDTSevere Thunderstorm WarningBTVFranklin, St. Lawrence49 min
Sep 10, 11:48 PM EDTSevere Thunderstorm WarningBTVSt. Lawrence27 min
Sep 11, 12:12 AM EDTSevere Thunderstorm WarningBTVFranklin, St. Lawrence63 min
Sep 11, 1:01 AM EDTSpecial Weather StatementBTVSt. Lawrence59 min
Sep 11, 1:16 AM EDTSpecial Weather StatementBTVFranklin59 min
Sep 11, 1:53 AM EDTSpecial Weather StatementBTVFranklin67 min
Sep 11, 2:53 AM EDTSpecial Weather StatementBTVClinton52 min
Sep 11, 3:38 AM EDTSpecial Weather StatementBTVEssex52 min
Sep 11, 4:27 AM EDTSpecial Weather StatementBTVEssex63 min

Nearby

Severe Thunderstorm Warnings in New York, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.